Alabama, 2016Flash Flooding in Alabama, August 19, 2016
August 19, 2016 · NWS HUN · 2 events in 1 county or zone
Two to three inches of rain fell quickly in downtown Fort Payne, AL on the 19th. Several roadways were covered with water, and a few businesses were impacted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to three inches of rain fell quickly in downtown Fort Payne, AL on the 19th. Several roadways were covered with water, and a few businesses were impacted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 11:46 AM CST, 57 minutes earlier.
Area forecast discussion, Aug 19, 11:46 AM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1246 PM CDT FRI AUG 19 2016
.UPDATE...
For 18Z TAFs.
&&
.DISCUSSION...
(Issued 1043 AM CDT FRI AUG 19 2016)
Locally dense fog from this morning has lifted, however low ceilings
remain across much of the forecast area. On top of that, showers with
a rumble or two of thunder are currently passing along the I-65
corridor.
Today's pattern is much like yesterday. The morning batch of
convection is due to a short wave moving through that will continue
to lift northeast over the next few hours. As additional disturbances
glide around the periphery of the weakening upper-level ridge,
widespread development of showers and thunderstorms are expected this
afternoon. Unlike yesterday, today the BUFR soundings reflect the
abundance of moisture advection with PWAT values around 2 inches.
With this in mind, heavy rainfall and gusty winds will be the primary
hazards with any of the stronger storms today.
Adjusted POPs/Wx trends heading into this afternoon to accommodate
current radar and satellite trends. Otherwise, the rest of the
forecast package for today is in on track and the cloud
cover/convection combo will keep temps below normal with highs in
the mid 80s.
JMS
.AVIATION...
For 18Z TAFs: Sporadic areas of convection are again developing
across the cntrl/ern half of the area this early Fri afternoon,
although right now most of the activity is predom +shra. As heating
continues, the chance for shra/tsra will increase through the early
evening hrs. Even with increasing coverage of rainfall, confidence
is low on the actual placement/timing near the two main terminals.
Lingering activity should then diminish later this evening, with
lower cigs developing across much of the area. Some br is possible
heading into the early morning period, with brief MVFR/IFR conds
possible as a result of reduced cigs/vis.
09
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 9:10 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1010 AM CDT FRI AUG 19 2016
ALZ001>010-016-TNZ076-096-097-201015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1010 AM CDT FRI AUG 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE COVERAGE OF THUNDERSTORMS IS STILL EXPECTED TO INCREASE INTO THE
EARLY AFTERNOON PERIOD...WITH NUMEROUS STORMS DEVELOPING ACROSS THE
OUTLOOK AREA. LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS WILL BE
THE PRIMARY HAZARDS WITH THE STRONGER STORMS. MINOR FLOODING IS ALSO
POSSIBLE IN AREAS WHICH RECEIVE MULTIPLE EPISODES OF HEAVY RAINFALL.
THE COVERAGE OF THUNDERSTORMS WILL DIMINISH THIS EVENING...ALTHOUGH
ISOLATED STORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION FROM SATURDAY
THROUGH SUNDAY MORNING. HOWEVER...A COLD FRONT IS EXPECTED TO ARRIVE
IN THE REGION SUNDAY AFTERNOON AND END THE THREAT FOR STORMS FROM
NORTHWEST TO SOUTHEAST BY SUNDAY EVENING.
A MOIST AND UNSTABLE AIRMASS WILL RETURN TO THE REGION ON WEDNESDAY
WITH A LOW CHANCE OF THUNDERSTORMS RETURNING WEDNESDAY AND THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 12:31 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT FRI AUG 19 2016
ALZ010-191930-
DE KALB AL-
131 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 230
PM CDT...
AT 130 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAIN CENTERED NEAR FORT PAYNE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...SYLVANIA...FYFFE...VALLEY HEAD...
HAMMONDVILLE...MENTONE...PINE RIDGE...SHILOH AND PEEKS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3444 8558 3443 8559 3434 8597 3448 8594
3462 8554 3462 8553 3453 8551
TIME...MOT...LOC 1830Z 249DEG 24KT 3447 8578Flash Flood, Dekalb
- When
- August 19, 12:43 PM CST to 4:41 PM CST
- Where
- Dekalb County, 0.86 mi SSW of Allen to 0.97 mi NNE of Ft Payne Isbell Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.488, -85.674
Several streets between Fort Payne High School and Heil Environmental is closed due to flooding. 45th Street, 35th Street, and portions of Gault Avenue were affected.
Flash Flood, Dekalb
- When
- August 19, 1:16 PM CST to 4:41 PM CST
- Where
- Dekalb County, 0.9 mi SW of Allen to 0.93 mi NNE of Ft Payne Isbell Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -85.680
Two feet of water over 45th Street in Fort Payne.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 19 to 20, 20161 death · 1 in hail · 18 events
- Hail and Damaging Winds in Colorado, August 19, 20161 death · $15,000 · 1.5 in hail · 9 events
- Lightning Strike in Michigan, August 19, 20161 death · 1 event
- Hail and Damaging Winds in Minnesota, August 19, 2016$300,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Iowa, August 19 to 20, 2016$1,000 · 56 kt wind · 19 events
- Flood and Hail in Oklahoma, August 19, 2016$15,000 · 1 in hail · 6 events
- Damaging Winds in Kansas, August 19, 201670 kt wind · 13 events
- Flash Flood and Hail in Kansas, August 19, 2016$13,000 · 68 kt wind · 7 events
- Flash Flooding and Flooding in Wisconsin, August 19 to 23, 2016$10,000 · 9 events
- Flash Flooding and Flooding in Texas, August 19, 20166 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2016$1,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, August 19, 2016$100 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653755, 653757.